Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

ESI and muscle spasm reaction soon after procedure.

candrews922ccandrews922 Posts: 21
edited 06/11/2012 - 8:40 AM in Spinal Injections
:? :( I have had 1 ESI done and 2 to 3 days after getting the injection in my low back on the left side, my left buttock went into total spasm. I had a hip injection, and at the time didn't make the connection, back in 2008.
After that injection my thigh muscle on the right side went into total spasm, my left soon followed. For 3 weeks I had to use a walker because whenever I tried to walk they would start to tighten and just get tighter if I continued to try and walk. Anyone ever have this type of reaction? I have talked to doctors about it. One said you can have a steroid flare up, but didn't really explain what that was. I had a neurosurgeon actually say my symptoms sounded like a strange neurologic disease, but he doubted that was the actual case. Thanks to anyone that can relate to this.


  • Hi.

    Wow. No, I've never even heard of that, let alone experience it. I does sound like the spasms are related to the shots, but I would definately get a second opinion.

    Good luck.

  • I had a steroid flare and experienced this along with some intense pain. My NS tried to do an exam and every time he tried to move my leg, my hamstring or calf would knot up and not let go. He explained that the nerve was so irritated from the steroids that it was causing the muscles to go into spasm. I have not had another ESI after this experience. I wound up taking oral steroids and IV pain killers to get through until the irritation subsided. Once that was calmed down then I had decompression surgery to relieve the pressure on the nerve root completely.

  • I had my fourth shot on Dec 18 , during the procedure I had bad pain from my back to my big toe. When I screamed onthe table Dr. told me they hit the right spot. I told them I came here for relief not for more pain. My leg was total pins and needles, could barley feel i t. Had to sit in recoery a long time before I got any feeling back in my leg. Left there and have had constant muscle pain in my lower back in both buttocks and tail bone area. I need to use the walker and can barley move or bend. This is new on top of the old pain so I am worse off.
  • raccoongirl04rraccoongirl04 Posts: 2
    edited 11/10/2015 - 1:50 PM
    candrews922 ,

    How long did it take for the flare to subside? I'm going through something similar and have been in misery for 2+ weeks now.

  • I've had four sets of injections, and once was done at 3 levels in the single visit. I've always had significantly increased pain the first couple of days, followed by moderate relief with many flareups for 2-3 weeks, and then 2-3 months of relief. It significantly improved my life, for a short time. For a while I was happy with this solution and it allowed me to resume many activities.

    Currently I am in a flare up so bad that I have been nearly confined to bed for over 2 weeks now. Every time I have a flare up I end up having an injection that suppresses it, my most recent being on the 2nd. This time it significantly helped with pain, but not much else. After many discussions I finally have a better relationship with my doctor and we are working to find a solution that will at least let me get back work and I am confident that he is helping me find a long term solution.

    I think the injections are great and were very helpful. Some people they work and help, other people they don't help or stops helping after some time. You should work with your doctor to determine what is best for you. If the doctor will not listen to your concerns, find one that will work with you.
    All questions and answers are given from a personal perspective only. I have congenital stenosis from C4-C7, and T7-S1. I am actively being seen my by doctor and following his advice. I strongly suggest that you do the same.
Sign In or Register to comment.